Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 27, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 27, 2021, 3:47 AM EDT for Sampson County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 3:47 AM EDT (07:47 UTC)
Expired
Jul 27, 2021, 4:45 AM EDT
In force
58 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS82 KRAH 270747
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
347 AM EDT Tue Jul 27 2021
 
NCZ089-270845-
Sampson NC-
347 AM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SAMPSON COUNTY UNTIL 445 AM
EDT...

At 346 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving south at 20 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg, Turkey and Ivanhoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
      3470 7837 3475 7839 3484 7849 3504 7866
      3509 7867 3511 7865 3512 7865 3520 7816
      3509 7817 3508 7816 3490 7815 3474 7820
      3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0746Z 346DEG 22KT 3497 7829 

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 27, 1:56 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 27, 1:56 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
156 AM EDT Tue Jul 27 2021

.SYNOPSIS...
A surface trough will will waver across the region through
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 PM Monday...

Thunderstorms still appear likely through midnight to the northeast
of Raleigh, moving in from southern Virginia. However, the severe
thunderstorm watch issued earlier for the NW Piedmont was cancelled
at 7pm, the slight risk of severe weather has been removed by the
Storm Prediction Center, and the threat for any severe weather or
flooding seems likely to be over. Some gusty winds will still be
possible with the remaining thunderstorms. A slight chance of
showers remains after midnight, but nothing organized is expected.
Some areas of fog will be possible, particularly where heavier
rainfall occurred earlier (Stanly, Franklin, Nash, and Halifax
counties). Conditions will remain quite muggy overnight, with lows
dropping into the low to mid 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 230 PM Monday...

Another low-amplitude shortwave trough will traverse the
mid-Atlantic region late Tuesday. Meanwhile, the surface boundary
will remain draped across the area.

This boundary will likely provide the primary focus for convection
amidst a very moist and unstable regime. Models shift the highest
+2.0" PWATS across south/southeastern portions of the forecast area,
and this is where the model consensus keep the highest PoPs. Shear
is not as strong as today, so any severe threat should be
unorganized, in a generally pulse severe regime.

Highs in the upper 80s to lower 90s with heat indices in upper 90s
to near 100 across the southern zones.

Convection should abate from loss of heating Tuesday evening with
mostly dry conditions Tuesday night. Lows in the upper 60s north to
lower/mid 70s south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 355 PM Monday...

The surface boundary will drop south of central NC on Wednesday,
with the Piedmont trough remaining over the area. As the mid/upper
trough moves east and offshore, dry NW flow aloft will result in
decreased convection chances on Wednesday. However, both the GFS and
ECMWF show enough lingering moisture for slight to low chance POPs
across the area outside of the northern Piedmont. The best chance
for any showers and storms is in the far south and east. Increasing
thicknesses will bring temperatures a few degrees higher than
Mon/Tue, with highs in the lower-to-mid-90s.

With the shortwave trough moving completely out of the area, and the
strong mid/upper ridge over the Plains extending farther east,
height rises aloft and subsidence will result in hot and dry
conditions on Thursday. Forecast highs are in the mid-to-upper-90s,
with maximum heat indices in the upper-90s to lower-100s.

A cold front will approach from the north on Friday, bringing a
better chance of showers and storms once again. Convection chances
will be partly dependent on the timing of the front, with the GFS
bringing it through during peak heating compared to the ECMWF which
holds it off until Friday night. Even still the GFS and its
ensembles have trended drier closer to the ECMWF, so continue low
chance POPs at this time. Temperatures will also be dependent on
frontal timing, but highs could reach the upper-90s in the south
once again.

As the cold front stalls south of the area, Saturday will be drier,
but with a broad mid/upper trough over the Eastern US, isolated
showers and storms still cannot be ruled out with the best chance in
the south. Sunday and Monday have low chance POPs as a shortwave
rotates around the base of the trough, and another cold front then
approaches the region. Forecast highs from the weekend into Monday
are seasonable, in the upper-80s to lower-90s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 155 AM Tuesday...

An outflow boundary from rain-cooled air, and associated lift, has
resulted in the development and maintenance of small cluster of
showers/storms from near HRJ to JNX to GWW this morning; and some of
these may affect RWI and FAY before dissipating in the next few
hours. That rain-cooled and associated high relative humidity air
will otherwise support areas of IFR-MVFR ceilings until diurnal
heating causes the moist layer to lift and scatter by 14-15Z.
Additional scattered showers and storms are expected to develop this
afternoon primarily across the srn half of NC, including FAY, RWI,
and RDU.

Outlook:  Early-morning sub-VFR fog and low clouds will remain
possible through Fri morning at all sites. While isolated showers
and storms may develop each afternoon, they should be few in number.
A better chance of showers and storms will arrive Fri afternoon with
the arrival of a cold front. Drier VFR conditions are expected to
return Sat as this front settles to our S.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...CBL
LONG TERM...Danco
AVIATION...MWS/Hartfield
Hazardous weather outlook, Jul 26, 7:27 PM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
727 PM EDT Mon Jul 26 2021

NCZ007>011-021>028-038>041-272330-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
727 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Thunderstorms early this evening will be capable of producing
isolated instances of damaging wind gusts and heavy rain and
flooding. Hail will also be possible in storms near and north of the
Virginia border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-073>078-083>086-088-089-272330-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
727 PM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms on Tuesday will be capable of producing locally heavy
rain and a risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 26, 11:23 PM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1123 PM EDT Mon Jul 26 2021

NCZ010-011-026-027-270400-
Nash NC-Franklin NC-Warren NC-Halifax NC-
1123 PM EDT Mon Jul 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARREN...
NORTHWESTERN NASH...WEST CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL MIDNIGHT EDT...

At 1122 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Warrenton to 8 miles
northeast of Louisburg. Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Warrenton, Littleton, Spring Hope, Castalia, Macon, Centerville,
Arcola, Ingleside, Medoc Mountain State Park and Aventon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 7777 3587 7808 3618 7830 3654 7807
      3654 7806
TIME...MOT...LOC 0322Z 319DEG 15KT 3644 7807 3620 7821

Green
Local storm report, Jul 27, 3:39 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     FLASH FLOOD      SMITHFIELD              35.51N 78.34W
07/27/2021                   JOHNSTON           NC   LAW ENFORCEMENT

            E MARKET ST IS CLOSED BETWEEN 9TH ST AND N
            MALTA ST DUE TO HIGH WATER.

&&

BLS
Special weather statement, Jul 27, 3:47 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 AM EDT Tue Jul 27 2021

NCZ089-270845-
Sampson NC-
347 AM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SAMPSON COUNTY UNTIL 445 AM
EDT...

At 346 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving south at 20 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg, Turkey and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
      3470 7837 3475 7839 3484 7849 3504 7866
      3509 7867 3511 7865 3512 7865 3520 7816
      3509 7817 3508 7816 3490 7815 3474 7820
      3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0746Z 346DEG 22KT 3497 7829

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:23 PM EDTSpecial Weather StatementRAHWarren37 min
Jul 27, 1:49 AM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson3 hr
Jul 27, 2:18 AM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Wayne, Wilson3 hr
Jul 27, 5:27 AM EDTAreal Flood WarningRAHJohnston, Wayne4 hr
Jul 27, 7:03 PM EDTSpecial Weather StatementRAHMontgomery57 min
Jul 27, 7:58 PM EDTSpecial Weather StatementRAHMoore62 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.